Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 202, NWS St. Louis, MO

July 18, 2003Saint Charles County, Saint Louis County, City of Saint Louis, Missouri; Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 18, 2003, 9:14 AM CDT for Saint Charles County, Saint Louis County, City of Saint Louis, Missouri; Madison County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 9:14 AM CDT (14:14 UTC)
Expired
Jul 18, 2003, 10:00 AM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Madison County, IL, City of Saint Louis, MO, Saint Charles County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 51 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 4:30 AM CDTSevere Thunderstorm WatchSPC6 hr
Jul 18, 6:50 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

202 
WUUS53 KLSX 181414
SVRLSX
ILC119-MOC183-189-510-181500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
914 AM CDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI
  NORTHERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI   
  ST. LOUIS CITY IN EAST CENTRAL MISSOURI
  MADISON COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 1000 AM CDT

* AT 914 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTH OF LIVINGSTON TO 5
  MILES NORTH OF ST. PAUL...MOVING SOUTHEAST AT 20 MPH. THE PRIMARY
  THREAT FROM THIS LINE OF STORMS WILL BE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  GODFREY
  PORTAGE DES SIOUX
  ORCHARD FARMS
  OFALLON
  PRAIRIETOWN
  DORSEY
  ST. PETERS
  ALTON
  COTTLEVILLE
  WEST ALTON

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3899 8965 3894 9077 3860 9069 3864 9030
          3869 8963

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:00 AM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Jul 18, 4:00 AM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CDT FRI JUL 18 2003

.DISCUSSION...

NORTHWEST FLOW ALOFT CONTINUES ACROSS THE AREA...AND WILL PERSIST
THRU NEXT WEEK...240H MRF IS FCST 10C TEMP AT 850MB.
AT THIS TIME...FEW SCT TSTMS ACROSS NRN IL...MO REMAIN DRY.

SURFACE FRONT CURRENTLY UP ACROSS CENTRAL IOWA...WILL SLOWLY MOVE
SOUTHWARD TODAY. TSTMS WILL DEVELOP ALONG THIS FRONT AND ALONG
OUTFLW BNDRY.  LIS ARE IN THE -4 TO -8 RANGE.

BEST CHC WILL BE IN THE MORNING IN NE AND ACRS CNTRL MO THIIS AFTN.
SAT LOOK RATHER DRY...NOT RULLING OUT AN ISOLATED SHOWERS AND TSTMS.
ANOTHER SFC FRNT WILL CRS THE AREA ON SUNDAY AND SUNDAY NIGHT.

SFC HIGH WILL SLOWLY BUILD-UP ACRS THE AREA.  UPPER LOW IN THE SE
CANADA WILL INTENSIFY AND WILL BRING COOL AMS ACRS THE REAGION.
TEMPS FOR THE ENTIRE WEEK WILL BE IN THE MID TO UPPER 80S.
ALSO THE DEWPOINT WILL DROP IN THE UPPER 50S INTO THE LOWER 60S.
MEXS TEMPS SEEMS A FEW DGRS OFF...RISE THEM A BIT.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
IL...NONE.

ACQUAVIVA
Hazardous weather outlook, Jul 18, 6:05 AM CDT, 3 hours 9 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
605 AM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM FOR OUR ENTIRE
FORECAST AREA. THIS INCLUDS ALL THE TOWNS AND CITIES IN OUR AREA.

STORMS HAVE DEVELOP ALONG A COLD FRONT IN SOUTHERN IOWA AND NORTHERN
ILLINOIS. FEW STORM HAVE REACHED SEVERE LEVEL PRODUCING LARGE HAIL
AND FEW TORNADOS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY NIGHT INTO
SUNDAY NIGHT WEST OF THE LINE FROM NEAR QUINCY ILLINOIS...INTO ST
LOUIS METRO AREA AND DOWN TO STE GENEVIEVE.

THIS INCLUDS ALL THE CITIES AND TOWNS IN MISSOURI FROM COLUMBIA TO
ST LOUIS AND FROM FARMINGTON TO HANNIBAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

ACQUAVIVA

In the hours before

Local storm report, Jul 18, 8:05 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
805 AM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0641 AM    1N RAMSEY                 IL   WIND DAMAGE
07/18/03   FAYETTE                        TREES DOWNED. ROOF OF
                                          BARN BLOWN OFF.REPORTED
                                          BY SEVERE WEATHER
                                          SPOTTERS.

0725 AM    MT STERLING               IL   WIND DAMAGE
07/18/03   BROWN                          TREES DOWNED. POWER LINES
                                          DOWNED.

0745 AM    WORDEN                    IL   WIND DAMAGE
07/18/03   MADISON                        NUMEROUS TREES AND POWER
                                          LINES DOWNED. FROM COUNTY
                                          SHERIFF
Local storm report, Jul 18, 8:58 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
858 AM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 AM    PITTSFIELD                IL   WIND DAMAGE
07/18/03   PIKE                           1 FOOT TREE LIMBS DOWN.
                                          REPORTED BY SEVERE
                                          WEATHER SPOTTERS. TIME
                                          APPROXIMATE.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 9:41 AM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis49 min
Jul 18, 3:12 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Francois, Washington48 min
Jul 18, 3:25 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles50 min
Jul 18, 3:42 PM CDTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois48 min
Jul 18, 4:26 PM CDTFlash Flood WarningLSXLincoln3 hr
Jul 18, 5:40 PM CDTSevere Thunderstorm WarningLSXSaint Francois, Washington50 min
Jul 18, 6:30 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Saint Francois45 min
Jul 18, 4:56 AM CDTSevere Thunderstorm WarningLSXBrown64 min
Jul 18, 5:29 AM CDTTornado WarningLSXFayette, Montgomery76 min
Jul 18, 5:56 AM CDTSevere Thunderstorm WarningLSXPike49 min
Jul 18, 6:51 AM CDTSevere Thunderstorm WarningLSXMacoupin39 min
Jul 18, 6:56 AM CDTSevere Thunderstorm WarningLSXGreene, Jersey34 min
Jul 18, 7:11 AM CDTSevere Thunderstorm WarningLSXAdams, Brown49 min
Jul 18, 7:20 AM CDTFlash Flood WarningLSXBrown4 hr
Jul 18, 7:22 AM CDTSevere Thunderstorm WarningLSXFayette83 min
Jul 18, 7:31 AM CDTSevere Thunderstorm WarningLSXMadison59 min
Jul 18, 7:49 AM CDTSevere Thunderstorm WarningLSXBrown, Pike41 min
Jul 18, 8:22 AM CDTTornado WarningLSXCalhoun, Pike38 min
Jul 18, 8:38 AM CDTSevere Thunderstorm WarningLSXGreene37 min
Jul 18, 8:50 AM CDTSevere Thunderstorm WarningLSXJersey, Macoupin40 min
Jul 18, 8:59 AM CDTSevere Thunderstorm WarningLSXCalhoun31 min
Jul 18, 10:02 AM CDTSevere Thunderstorm WarningLSXClinton, Washington43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.